Kentucky, 2013

Flash Flood in Kentucky, June 24, 2013

June 24, 2013 · NWS PAH · 1 event in 1 county or zone

S. coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Storms developed in a deep south to southwest wind flow of warm and moist air on the back side of high pressure over the Southeast U.S. coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 9:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 24, 9:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CDT MON JUN 24 2013

.MESOSCALE DISCUSSION...
ISSUED AT 1052 CDT MON JUN 24 2013

IR AND VISIBILE SATELLITE...AS WELL AS KVWX RADAR IMAGERY SUGGEST
A SMALL MESOSCALE VORTEX/SMALL SCALE TROUGH OVER SOUTHWEST INDIANA
NEAR KEVV BETWEEN 14Z-15Z. THIS FEATURE SHOULD ENGAGE ENOUGH LIFT
TO SUPPORT LOCALIZED UPDRAFTS CAPABLE OF PRODUCING SMALL HAIL
/POSSIBLY UP TO NICKLE SIZE/ ALONG AND TO THE EAST AND SOUTHEAST
OF THE VORTEX...LEADING INTO THE REMAINDER OF SOUTHWEST INDIANA
AND THE PENNYRILE REGION OF WEST KENTUCKY THIS MORNING.
ALSO...GIVEN THE SLOW MOVEMENT OF THIS FEATURE /LESS THAN 12
KNOTS/...AND PRECIPITABLE WATER VALUES AROUND TWO INCHES...WOULD
NOT BE SURPRISED TO SEE MINIMUM HOURLY RAINFALL VALUES BETWEEN
0.80 AND 1.10 INCHES IN THE HEAVIER RAINFALL CORES. WITH THIS IN
MIND...ADDED A MENTION OF SMALL HAIL/HEAVY RAIN TO THE HIGHEST POP
CATEGORY AREA FOR THE REMAINDER OF THE MORNING AND INTO THE EARLY
AFTERNOON MAINLY FOR HEAVY RAIN.

FURTHER TO THE WEST...THETA-E CONVERGENCE OVER SOUTHEAST MO SHOULD
CONTINUE TO EVOLVE IN THE WEEK CONVERGENT FLOW...JUST EAST OF THE
SOUTHEAST MO FOOTHILLS. SURFACE BASED INSTABILITY WILL REMAIN
HIGH...SO ANTICIPATE SOME ISOLATED DEVELOPMENT DURING THE
AFTERNOON OVER THE SOUTHEAST MISSOURI FOOTHILL INTO SOUTHWEST
ILLINOIS...MAINLY WEST OF INTERSTATE 57.

AM ALSO CONCERNED WITH DIFFERENTIAL HEATING AND AN INSTABILITY
GRADIENT WEST OF THE CURRENT CONVECTION THIS AFTERNOON...WITH WEAK
SURFACE CONVERGENCE LEADING TO AT LEAST SOME RENEWED...BUT BRIEF
DEVELOPMENT FROM THE LAND BETWEEN THE LAKES NORTHWARD TO THE
CONFLUENCE OF THE OHIO/WABASH RIVER...WEST OF THE CURRENT
CONVECTIVE ACTIVITY THIS MORNING. THE 3KM HRRR AND 4KM NAM-WRF
/NMM VERSION/ SEEM TO PICK UP ON THESE FEATURES AND SO TRIED TO
ADJUST ACCORDINGLY.

AN URBAN AND SMALL STREAM FLOOD ADVISORY WILL LIKELY BE POSTED FOR
THOSE COUNTIES ALONG AND EITHER SIDE OF THE MCV THIS MORNING AND
INTO THE EARLY AFTERNOON TO ACCOUNT FOR THE EFFICIENT RAINFALL
WITH THE STRONGER THUNDERSTORM CORES.

&&

.UPDATE...
ISSUED AT 643 AM CDT MON JUN 24 2013

UPDATED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 354 AM CDT MON JUN 24 2013

WEAK FLOW PATTERN WILL PERSIST ACROSS MUCH OF THE SOUTHERN AND
EASTERN U.S. THROUGH MID WEEK. AS A RESULT...MUCH OF THE LOCAL
WEATHER PATTERN WILL BE DRIVEN BY MESOSCALE INFLUENCES TYPICALLY
NOT HANDLED WELL BY OPERATIONAL MODELS. THE MAIN INFLUENCE TODAY
APPEARS TO BE AN MCV CURRENTLY DRIVING CONVECTIVE ACTIVITY OVER
SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. THE LATEST NAM AND HRW-
WRF RUNS APPEAR TO HAVE THE BEST HANDLE ON THIS FEATURE. FOLLOWING
THIS GUIDANCE...THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS
TODAY APPEARS TO BE OVER THE EASTERN HALF OF THE AREA...ESPECIALLY
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION
OF WESTERN KENTUCKY...AS THE MCV SLOWLY WORKS ITS WAY EAST ACROSS
THE AREA. WILL MAINTAIN THE POTENTIAL FOR ISOLATED MAINLY
DIURNALLY DRIVEN STORMS ELSEWHERE.

MOST MODELS ARE IN AGREEMENT THAT THE CHANCE FOR THUNDERSTORMS
SHOULD DROP OFF CONSIDERABLY TONIGHT THROUGH TUESDAY NIGHT WITH
NO SUBSTANTIAL FOCUSING MECHANISM. BETTER CHANCES FOR ISOLATED
ACTIVITY SHOULD BE CONFINED TO EASTERN AREAS AGAIN ON TUESDAY. IT
WILL REMAIN VERY WARM AND HUMID THROUGH THE NEAR TERM...WITH LOWS
IN THE LOWER 70S AND HIGHS IN THE LOWER 90S.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 354 AM CDT MON JUN 24 2013

THE MODELS CONTINUE TO ADVERTISE WHAT HAS BEEN FORECAST FOR A FEW
DAYS NOW. A SIGNIFICANT MID LEVEL HIGH CENTER OVER THE INTERMOUNTAIN
WEST WILL BECOME ESTABLISHED...WHILE A TROF OVER THE NE/ERN U.S.
MORPHS INTO A CLOSED LOW FEATURE AROUND THE GREAT LAKES REGION BY
THE WEEKEND ENHANCING THE TROF ALL THE WAY TO THE GULF COAST. THIS
WILL PLACE US IN AN UNSETTLED NW FLOW REGIME ALOFT WITH A SOMEWHAT
ILL DEFINED SURFACE PRESSURE PATTERN...THAT SHOULD CONTAIN MORE THAN
ONE SUBTLE WIND SHIFT UNTIL FRIDAY NIGHT WHEN THE FINAL ONE SHOULD
MOVE THROUGH ONCE THE TROF DEEPENS ENOUGH. PRECIP CHANCES NOT REAL
CLEAR CUT IN THIS FLOW PATTERN. HARD TO RULE OUT GIVEN THE TIME OF
YEAR AND UNSETTLED NATURE TO THE FLOW. GIVEN TIMING ISSUES AND MODEL
VARIANCE WHICH IS YIELDING LOW CONFIDENCE...WILL KEEP POPS IN CHECK
AND LOW FOR NOW. THERE IS STILL SOME PERSISTENCE WITH RESPECT TO
LATE WEDNESDAY INTO WEDNESDAY NIGHT...IN THAT THERE MAY BE A
CONVECTIVE SYSTEM THAT WILL AFFECT THE AREA. TEMPS ARE A BLEND OF
ECMWF LONG RANGE MOS / GFS MOS AND HPC GUIDANCE.

&&

.AVIATION...
ISSUED AT 643 AM CDT MON JUN 24 2013

A MESOSCALE VORTEX WILL CONTINUE TO TOUCH OFF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS AT KEVV AND KOWB THROUGH MID MORNING...WITH
DRY CONDITIONS ELSEWHERE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
MAY DEVELOP IN THE HEAT OF THE DAY JUST ABOUT ANYWHERE...BUT LOW
CONFIDENCE PRECLUDES MENTION IN TAFS AT THIS POINT. VFR CONDITIONS
WILL OTHERWISE PREVAIL. EXPECT SOUTHERLY WINDS AOB 10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

MESOSCALE...SMITH
SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jun 24, 3:19 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT MON JUN 24 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PROGRESS EAST ACROSS SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF
WESTERN KENTUCKY EARLY THIS MORNING. LOCALLY HEAVY RAIN IS THE
MAIN CONCERN WITH THESE STORMS.

LATER TODAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS THE ENTIRE REGION. LOCALLY HEAVY RAIN IS THE MAIN
CONCERN...BUT A FEW STRONG STORMS CAPABLE OF GUSTY WIND AND SMALL
HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST OVER MAINLY SOUTHWEST
INDIANA AND WESTERN KENTUCKY ON TUESDAY...THEN AREAWIDE WEDNESDAY
THROUGH FRIDAY. THE BEST CHANCES WILL BE WEDNESDAY AFTERNOON INTO
THURSDAY...WHEN A FEW STRONG STORMS WILL BE POSSIBLE. TORRENTIAL
RAINS AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH ANY
THUNDERSTORMS THROUGH THE WEEK.

HEAT AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES NEAR
100 OVER MUCH OF THE AREA TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 24, 8:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             5 W EVANSVILLE          37.98N 87.64W
06/24/2013  E0.88 INCH       VANDERBURGH        IN   PUBLIC

            NICKEL-SIZED HAIL REPORTED AT UNIVERSITY OF SOUTHERN
            INDIANA CAMPUS.

&&

DRS
Special weather statement, Jun 24, 9:04 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 AM CDT MON JUN 24 2013

INZ087-241545-
WARRICK IN-
1004 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK COUNTY IN SOUTHWEST
INDIANA UNTIL 1045 AM CDT...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 5 MILES NORTH OF CHANDLER...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
LIKELY WITH THESE STORMS..ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RAINFALL AMOUNTS IN EXCESS OF AN INCH IN AN
HOUR MAY CAUSE PONDING OF WATER ON ROADS...AS WELL AS FILL UP SMALL
DITCHES AND CREEKS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CHANDLER...BOONVILLE...FOLSOMVILLE AND TENNYSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The Ft Campbell radar (KHPX), 61 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hopkins

When
June 24, 10:00 AM CST to 1:00 PM CST
Where
Hopkins County, 2.21 mi NE of Carbondale to 0.95 mi E of Oak Hill
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
37.245, -87.554

The Madisonville city fire department evacuated or rescued numerous drivers from flooded vehicles at a mall parking lot. Police officers in boats checked businesses and vehicles in the mall area, which is on the east side of the city along Interstate 69. Water was over the hood of at least one vehicle. At least five homes were flooded in a residential area along a flooded ditch on the southeast side of town. Police officers went door-to-door contacting and evacuating affected residents, and a water rescue was in progress. Boats were requested to get to stranded motorists. The strong currents carried a car to deeper water. Highway 70 was flooded and closed from downtown Madisonville to the mall entrance on the east side of town. Cars were stranded on Highway 70. Four to six inches of running water covered Highway 70 on the southwest side of Madisonville. The road was not passable. In Mortons Gap, six inches of water was over one lane of U.S. Highway 41. Water approached houses on Highway 813 in Mortons Gap. The Interstate 69 on-and-off ramps at exit 37 were flooded near Mortons Gap. In Madisonville, a section of U.S. Highway 41 was closed. Areas between Kentucky Highways 254 and 281 were flooded on the east side of Madisonville, including a subdivision. Boats were dispatched to get stranded people out of vehicles and houses. A water rescue was conducted in a mobile home park. The Kentucky mesonet site four miles south of Madisonville measured 5.92 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453829.